Vaccine-induced immune thrombotic thrombocytopenia is an unexpected consequence of the coronavirus disease 2019 pandemic era. We reviewed the pathogenesis, clinical presentation, diagnosis, and treatment of this rare side effect.
Online search of published medical literature through PubMed, Scopus, Web of Science, and Google Scholar using the terms “COVID-19,” “vaccine,” “thrombosis” was performed.
Articles were chosen for inclusion based on their relevance to coronavirus disease 2019, vaccine, and thrombosis.
Vaccine-induced immune thrombotic thrombocytopenia manifests most often as unusual thromboses (cerebral venous sinus thrombosis, splanchnic vein thrombosis) but sometimes also “usual” thromboses (arterial stroke, pulmonary embolism, deep-vein thrombosis), with oftentimes severe thrombocytopenia, that becomes clinically evident 5–30 days after adenovirus-vectored coronavirus disease 2019 vaccine administration. Most patients have disseminated intravascular coagulation. These features are the result of vaccine-triggered formation of anti-platelet factor 4 immunoglobulin G that activate platelets, clinically mimicking autoimmune heparin-induced thrombocytopenia. Early recognition based on thrombosis (sometimes, hemorrhage), thrombocytopenia, and
d-dimer elevation within the day 5–30 postvaccine “window” is important given treatment with high-dose IV immunoglobulin plus nonheparin anticoagulation. CONCLUSIONS:
Vaccine-induced immune thrombotic thrombocytopenia is a serious complication of vaccination that is not feasible to anticipate or prevent. When the patient presents with sustained headache, neurologic symptoms/signs, abdominal pain, dyspnea, or limb pain/swelling beginning 5–30 days post vaccination, platelet count and
d-dimer must be measured, and imaging for thrombosis performed. Confirmation of vaccine-induced immune thrombotic thrombocytopenia diagnosis should be ordered (platelet factor 4/polyanion enzyme-linked immunosorbent assay; platelet factor 4–enhanced platelet activation testing) as treatment is initiated (nonheparin anticoagulation, IV immunoglobulin).